The use of abbreviations is always problematic when communicating medical information. All too often, medical abbreviations hinder one's understanding or are misread. Insulin errors are common and can cause significant patient harm. Many insulin errors are related to the use of abbreviations when communicating prescription information. The abbreviation "U" to indicate "units" has contributed to many errors when it has been misread as zero (0) or the number 4.
Over the years, numerous reports have been received through the United States Pharmacopeia?Institute for Safe Medication Practices Medication Errors Reporting Program that describe the occurrence of 10-fold or greater overdoses of insulin because the abbreviation "U" has been misinterpreted. It is not uncommon for "U" to be misread as zero (0), and, for example, prescriptions for "6U regular insulin" have been misinterpreted and administered as 60 units of regular insulin.
In another report, a prescriber wrote an order for "regular insulin 4U"; however, someone misinterpreted the "U" as a "4." The person who injected the insulin did not recognize that this was an excessive dose and proceeded to administer 44 units to the patient. The patient required glucose to reverse his acute hypoglycemia.
In order to prevent such errors, health care practitioners should always write out the word "units." They should educate their staff members about the dangers involved with using the abbreviation. Practitioners must recognize the need for good communication skills and realize that the perceived time saved when using the abbreviation "U" actually may result in serious patient harm.
Occasionally, although someone intends to do the "right thing," errors still can occur. This was the case when a physician wrote a sliding-scale insulin order for a hospitalized patient with a blood sugar level of 396 mg/dL. When writing the insulin order, the physician included the word "units." According to the order (see image), this patient should have received 4 units of regular insulin subcutaneously. Unfortunately, because the letter "u" in "units" was separated from the rest of the word, "-nits," the nurse read the order as 40 units and administered this dose to the patient. His blood sugar level dropped to 54 mg/dL, and he required dextrose to correct the hypoglycemia. The error was realized when the nursing notes were reviewed and it was documented that 40 units had been administered.
Pharmacy and nursing staff members must carefully review insulin prescriptions, knowing that errors involving the abbreviation "U" for "units" are common and can result in 10-fold or greater overdoses. Staff members should clarify any questionable insulin dosages and inform the prescriber of misinterpretations that could occur due to the use of this abbreviation. In addition, whenever possible, pharmacies should require an independent double check of insulin prescriptions before they are dispensed or administered.
Drs. Kelly and Vaida are both with the Institute for Safe Medication Practices (ISMP). Dr. Kelly is the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition, and Dr. Vaida is the executive director of ISMP.
Report Medication Errors
The reports described here were received through the USP Medication Errors Reporting Program, which is presented in cooperation with the Institute for Safe Medication Practices (ISMP). ISMP is a nonprofit organization whose mission is to understand the causes of medication errors and to provide time-critical errorreduction strategies to the health care community, policy makers, and the public. Throughout this series, the underlying system causes of medication errors will be presented to help readers identify system changes that can strengthen the safety of their operation.
If you have encountered medication errors and would like to report them, you may call ISMP at 800-324-5723(800-FAILSAFE) or USP at 800-233-7767 (800-23-ERROR). ISMP's Web address is www.ismp.org.
Subscribe to Newsletter
Pharmacy Times and the Institute for Safe Medication Practices (ISMP) would like to make community pharmacy practitioners aware of a publication that is available.
The ISMP Medication Safety Alert! Community/Ambulatory Care Edition is a monthly compilation of medication-related incidents, error-prevention recommendations, news, and editorial content designed to inform and alert community pharmacy practitioners to potentially hazardous situations that may affect patient safety. Individual subscription prices are $45 per year for 12 monthly issues. Discounts are available for organizations with multiple pharmacy sites. This newsletter is delivered electronically. For more information, contact ISMP at 215-947- 7797, or send an e-mail message to firstname.lastname@example.org.